Illinois, 2025

Extreme Cold in Illinois, December 13 to 14, 2025

December 13 to 14, 2025 · NWS ILX · 12 events in 12 counties and zones

An Arctic cold front swept through central Illinois on December 13th, introducing windy and sharply colder conditions. Thanks to clearing skies and northwesterly winds flowing over a fresh 3 to 8-inch snow cover, air temperatures dropped below zero by the early morning of December 14th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An Arctic cold front swept through central Illinois on December 13th, introducing windy and sharply colder conditions. Thanks to clearing skies and northwesterly winds flowing over a fresh 3 to 8-inch snow cover, air temperatures dropped below zero by the early morning of December 14th. Given the continued gusty northwesterly winds, wind-chill values bottomed out in the -20 to -35 degree range north of I-70 and east of I-55. Despite the dangerously cold conditions, no cold-related injuries or deaths were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 13, 5:24 PM CST, 49 minutes earlier. Its key messages:

  • Snow will diminish during late this afternoon with up to an additional 1-2 inches of snow possible from highway 51 east. Winter Weather Advisory and Winter Storm Warning goes through 8 pm over central IL (excluding Clay, Richland and Lawrence counties).
  • Dangerously cold wind chills are expected tonight into Sunday morning, and again Sunday night into Monday morning. The coldest wind chills will drop as low as 15 to 25 degrees below zero overnight into mid Sunday morning. A Cold Weather Advisory in effect over central and southeast IL from 8 pm this evening until noon Sunday.
Area forecast discussion, Dec 13, 5:24 PM CST, 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
524 PM CST Sat Dec 13 2025

.KEY MESSAGES...

- Snow will diminish during late this afternoon with up to an
  additional 1-2 inches of snow possible from highway 51 east.
  Winter Weather Advisory and Winter Storm Warning goes through 8
  pm over central IL (excluding Clay, Richland and Lawrence
  counties).

- Dangerously cold wind chills are expected tonight into Sunday
  morning, and again Sunday night into Monday morning. The coldest
  wind chills will drop as low as 15 to 25 degrees below zero
  overnight into mid Sunday morning. A Cold Weather Advisory in
  effect over central and southeast IL from 8 pm this evening
  until noon Sunday.

&&

.DISCUSSION...
Issued at 245 PM CST Sat Dec 13 2025

We are upgrading Macon county into the Winter Storm Warning until
8 pm, with snowfall amounts of 4 to 6 inches and up to another
1-2 inch of snow expected next hour or two. So McLean, DeWitt,
Macon, Champaign, Vermilion, Douglas and Edgar counties have a
winter storm warning until 8 pm while rest of central IL has a
winter weather advisory until 8 pm (excluding Clay, Richland and
Lawrence counties). Between 2-6 inches of snow has fallen over
central IL since early morning. The snow was beginning to lighten
up over west central IL and CAMs show the snow diminishing from
west to east next few hours with most of the snow done by sunset.
Areas south of an Effingham to Robinson line have limited
snowfall. NNW to NW winds to gust 20-25 mph tonight and could
cause some blowing and drifting snow especially in open/rural
areas.

Main weather story tonight will be the bitter cold with lows in
the single digits below zero and wind chills likely lowering to
15 to 25 below zero overnight into Sunday morning. We continued
the cold weather advisory for CWA from 8 pm this evening until
noon Sunday. Will need to monitor areas north of I-70 for possible
upgrade to extreme cold warning overnight if nw winds get
stronger than 10-15 mph tonight. We will likely need another cold
weather advisory Sunday night into Monday morning especially north
of I-70 with lows in the single digits below zero and wind chills
forecast to get to 10-20 below zero. Clouds to decrease from the
nw during tonight with a fair amount of sunshine Sunday but very
cold highs in the single digits, around 10F from highway 50 south
in far southeast IL. A strong 1040-1044 mb arctic high pressure
over Saskatchewan and northern High Plains to build into IL by
sunset Sunday and weaken as it settles over the Southeast States
on Monday. Mostly sunny skies Monday with more clouds from I-74
north. SW breezes develop on Monday but still cold with highs in
the mid 20s to lower 30s, mildest from Macomb to Springfield sw.

After well below normal temperatures since Thanksgiving Eve,
Pacific air is forecast to track into IL during mid week with
strong temperature rises. Highs Tue in the mid 30s to lower 40s,
in the 40s Wed and ranging from mid to upper 40s northern CWA Thu
to low to mid 50s from Quincy to Lincoln to Champaign/Danville
south (mid 50s in southeast IL). A storm system off the Pacific NW
Coast to have a strong surface low of 980-984 mb track to near
northern Lake Superior by midday Thu and bring a cold front
through IL on Thu. This will bring rain chances overnight Wed
night into Thu. Temps cool closer to normal Fri with highs in the
mid to upper 30s, then warm back up on Saturday into mid 40s to
lower 50s, mildest in southeast IL. Another cold front moving
through Sat afternoon/evening to bring another chance of rain
showers.

07

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 524 PM CST Sat Dec 13 2025

Lingering -sn will continue in the vicinity of KDEC-KCMI around
00Z, but depart rapidly to the east leaving VFR conditions
through the remainder of the TAF period. Winds NW 07-14 kts with
gusts to around 20 kt, gradually diminishing after 12Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM CST this evening for
ILZ027>031-036-037-040>042-047>052-054-056-061>063-066>068.

Cold Weather Advisory until noon CST Sunday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.

Winter Storm Warning until 8 PM CST this evening for ILZ038-
043>046-053-055-057.

&&
Hazardous weather outlook, Dec 13, 2:55 PM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
255 PM CST Sat Dec 13 2025

ILZ027>031-036-037-040-041-047>051-142100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-Sangamon-
255 PM CST Sat Dec 13 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Wind chills will drop to 15 to 25 below zero tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills will drop to 10 to 20 below zero Sunday night and Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-052>057-061>063-066>068-071>073-142100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Christian-Macon-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
255 PM CST Sat Dec 13 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Snow, heavy at times, will continue this afternoon and diminish this
evening.

Wind chills will drop to 15 to 25 below zero tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind chills will drop to 10 to 20 below zero Sunday night and Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

37

In the hours before

Local storm report, Dec 13, 4:58 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
458 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Snow             Manito                  40.43N 89.78W
12/13/2025  M7.5 Inch        Mason              IL   Broadcast Media

            Storm total.

0445 PM     Snow             Eureka                  40.72N 89.27W
12/13/2025  M7.5 Inch        Woodford           IL   Broadcast Media

            Storm total.

0445 PM     Snow             Maquon                  40.80N 90.16W
12/13/2025  M7.0 Inch        Knox               IL   Broadcast Media

            Storm total.

0445 PM     Snow             Pekin                   40.57N 89.64W
12/13/2025  M7.0 Inch        Tazewell           IL   Broadcast Media

0445 PM     Snow             Kingston Mines          40.56N 89.77W
12/13/2025  M7.0 Inch        Peoria             IL   Broadcast Media

            Storm total.

0455 PM     Snow             Havana                  40.30N 90.06W
12/13/2025  M7.0 Inch        Mason              IL   Broadcast Media

            Storm total.

0455 PM     Snow             Kickapoo                40.79N 89.75W
12/13/2025  M7.0 Inch        Peoria             IL   Broadcast Media

            Storm total.

0445 PM     Snow             Galesburg               40.95N 90.37W
12/13/2025  M6.0 Inch        Knox               IL   Broadcast Media

            Storm total.

0445 PM     Snow             Metamora                40.79N 89.36W
12/13/2025  M6.0 Inch        Woodford           IL   Broadcast Media

            Storm total.

0455 PM     Snow             Morton                  40.61N 89.46W
12/13/2025  M6.0 Inch        Tazewell           IL   Broadcast Media

            Storm total.

0455 PM     Snow             4 WSW Washington        40.69N 89.48W
12/13/2025  M6.0 Inch        Tazewell           IL   Broadcast Media

            Storm total in the Sunnyland area.

0455 PM     Snow             East Peoria             40.67N 89.58W
12/13/2025  M6.0 Inch        Tazewell           IL   Broadcast Media

            Storm total.

&&

Geelhart
Local storm report, Dec 13, 5:01 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
501 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Snow             Wenona                  41.05N 89.05W
12/13/2025  M5.0 Inch        Marshall           IL   Broadcast Media

            Storm total.

0455 PM     Snow             Spring Bay              40.82N 89.52W
12/13/2025  M5.0 Inch        Woodford           IL   Broadcast Media

            Storm total.

0455 PM     Snow             Creve Coeur             40.64N 89.60W
12/13/2025  M4.8 Inch        Tazewell           IL   Broadcast Media

            Storm total.

0445 PM     Snow             Peoria Heights          40.74N 89.57W
12/13/2025  M4.7 Inch        Peoria             IL   Broadcast Media

            Storm total.

&&

Geelhart
Local storm report, Dec 13, 5:03 PM CST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             2 N Homer               40.06N 87.96W
12/13/2025  M6.0 Inch        Champaign          IL   Cocorahs

            Final total.

&&

Geelhart
Local storm report, Dec 13, 5:17 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
517 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Snow             1 E Taylorville         39.56N 89.28W
12/13/2025  M4.5 Inch        Christian          IL   Public

&&

37
Local storm report, Dec 13, 5:21 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
521 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     Snow             2 N Alexander           39.76N 90.04W
12/13/2025  M5.7 Inch        Morgan             IL   Mesonet

            SWOP report. Storm total.

&&

JRB
Local storm report, Dec 13, 5:22 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
522 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Snow             4 SSE Tremont           40.48N 89.45W
12/13/2025  M5.3 Inch        Tazewell           IL   NWS Employee

            Storm total.

&&

JRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, McLean

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
McLean forecast zone
Reported by
AWSS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across McLean County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Bloomington Airport (KBMI) was -25.

Extreme Cold/Wind Chill, De Witt

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
De Witt forecast zone
Reported by
Mesonet
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across DeWitt County during the morning of December 14th.

Extreme Cold/Wind Chill, Macon

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Macon forecast zone
Reported by
ASOS
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -20 to -30 occurred across Macon County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Decatur Airport (KDEC) was -20.

Extreme Cold/Wind Chill, Christian

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Christian forecast zone
Reported by
Mesonet
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -20 to -30 occurred across Christian County during the morning of December 14th.

Extreme Cold/Wind Chill, Piatt

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Piatt forecast zone
Reported by
Mesonet
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Piatt County during the morning of December 14th.

Extreme Cold/Wind Chill, Moultrie

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Moultrie forecast zone
Reported by
Mesonet
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Moultrie County during the morning of December 14th.

Extreme Cold/Wind Chill, Shelby

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Shelby forecast zone
Reported by
Mesonet
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -20 to -30 occurred across Shelby County during the morning of December 14th.

Extreme Cold/Wind Chill, Champaign

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Champaign forecast zone
Reported by
ASOS
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Champaign County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Champaign Airport (KCMI) was -33.

Extreme Cold/Wind Chill, Douglas

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Douglas forecast zone
Reported by
Mesonet
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Douglas County during the morning of December 14th.

Extreme Cold/Wind Chill, Coles

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Coles forecast zone
Reported by
ASOS
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Coles County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Coles County Airport (KMTO) was -28.

Extreme Cold/Wind Chill, Vermilion

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Vermilion forecast zone
Reported by
Mesonet
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Vermilion County during the morning of December 14th.

Extreme Cold/Wind Chill, Edgar

When
December 13, 6:13 PM CST to December 14, 12:00 PM CST
Where
Edgar forecast zone
Reported by
AWOS
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Bitterly cold wind-chill values of -25 to -35 occurred across Edgar County during the morning of December 14th. The coldest hourly wind-chill reading observed at the Paris Airport (KPRG) was -29.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306584, 1306585, 1306587, 1306588, 1306589, 1306590, 1306591, 1306592, 1306593, 1306594, 1306595, 1306596.